Acute 3,4-methylenedioxy-N-ethylcathinone (ethylone) intoxication and related fatality: a case report with postmortem concentrations.J Anal Toxicol 2015; 39(3):225-8JA
A 30-year-old man reportedly ingested pills and used illicit drugs with another person. They both fell asleep that night and the following afternoon the other person found him dead. There were used hypodermic needles and a metal spoon with dark tarry substance at the death scene, and two recent puncture sites were found on his body. It was uncertain if he had a history of illicit drug use. Postmortem blood initially screened borderline positive for methamphetamine by ELISA. An alkaline drug screen-detected ethylone which was subsequently confirmed and quantified by a specific GC-MS SIM analysis following solid-phase extraction. Concentrations were determined in the peripheral blood (0.39 mg/L), central blood (0.38 mg/L), liver (1.4 mg/kg), vitreous (0.58 mg/L), urine (20 mg/L) and gastric contents (12 mg). Other compounds detected in peripheral blood were morphine (0.05 mg/L), alprazolam (<0.05 mg/L), delta-9-THC (<1 ng/mL), delta-9-carboxy-THC (3.6 ng/mL) and naproxen (<5 mg/L). A urine screen (GC-MS) also confirmed 6-monoacetylmorphine, codeine and sildenafil. The cause of death was certified due to mixed ethylone, heroin and alprazolam intoxication. The manner of death was certified as accident.